Hail, Sublette
- When
- July 11, 1:04 PM MST
- Where
- Sublette County, 6 mi E of Boulder
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.750, -109.602
A trained spotter reported nickel size hail to the east of Boulder.
A strong thunderstorm moved across portions of Sublette County. East of Boulder a spotter reported nickel size hail and a lot of smaller hail that covered the ground.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
A strong thunderstorm moved across portions of Sublette County. East of Boulder a spotter reported nickel size hail and a lot of smaller hail that covered the ground.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 11, 12:12 PM MST, 52 minutes earlier.
Area Forecast Discussion National Weather Service Riverton WY 112 PM MDT Wed Jul 11 2018 .SHORT TERM...(This evening through Thursday) Issued at 105 PM MDT Wed Jul 11 2018 Interesting scenario developing for this evening and tonight with moisture pooling along the front hanging along the divide and potential shortwave/mid level circulation moving over this boundary this evening. Other wild card is the jet streak to the north possibly putting the area in the right entrance region for a while this evening. Instability will be increasing along the upslope areas into the early evening as thunderstorms begin to fire along the boundary and upslope regions. Fcst CAPE is in the 1000-1500 J/kg. High PW's near or over an inch will create potential flooding issues if this boundary is overrun by the shortwave moving into swrn WY attm. GFS and NAM differ but overall show potential 1-2 inch rainfall amounts in a concentrated area. Best area appears to be between nern Sweetwater up to ern Fremont and most of Natrona County. The activity will go well into the night and likely early morning hours on Thursday. Flash flood potential will increase if these things come together. Thursday will be quieter as the front begins to erode and shift east. Daytime heating will still create some instability east of the divide for a few storms. .LONG TERM...(Thursday night through Wednesday) Issued at 105 PM MDT Wed Jul 11 2018 By 00Z Friday, the shortwave will be exiting the area along with lingering convection in our eastern zones. Lifted indices will still be down around -4 in eastern Johnson and Natrona Counties along with decent capes. These storms will focus along the fading surface boundary which will also shift east. Then on Friday, only isold pops are expected in our far eastern zones as the area of instability continues to shift east. By Friday, temperatures will climb once again. By Saturday, hot temperatures will return to the area with highs in the low to mid 90s common east of the divide along with low 80s western valleys. The next shortwave will approach the area Saturday night, Sunday and Sunday night for the next round of convection mainly Sunday afternoon and evening east of the divide. This next well defined shortwave will drive the next cold front south across areas east of the divide with a cool down of 10 to 15 degrees. West of the divide, not much change in temps expected except for Sweetwater County where high temps will lower around 5 degrees. The GFS and Canadian depict this shortwave well but the outlying Euro keeps us in a flat flow. Then a ridge builds over the Monday with the Euro keeping the ridge to the west over the west coast. Temps warm on Monday. A weak disturbance is progged to drift east through the flat ridge which could set off wdly sct convection Monday/Tue, mainly across the north with the help of RRQ dynamics. Warmer Tuesday and Wednesday with Wednesday mainly dry. The greatest fire danger will likely occur in Sweetwater County where minimum RH values will be in the low to mid teens on Friday and Saturday. && .AVIATION...(For the 00Z TAFS through 00Z Thursday afternoon) Issued at 105 PM MDT Wed Jul 11 2018 A cold front will remain stationary along the Divide into the evening. This front will help set the stage for scattered to numerous showers and thunderstorms for the south half of the district thru tonight. Heavy rain is possible with some storms, especially in northeast 279, 289, eastern 283 and all of 280. Temperatures will be much cooler today. On Thursday, it will generally be dry west of the divide with only a few higher elevations storms possible. Isolated thunderstorms will be possible east of the divide. && .FIRE WEATHER... Issued AT 105 PM MDT Wed Jul 11 2018 A cold front will remain stationary along the Divide into the evening. This front will help set the stage for scattered to numerous showers and thunderstorms for the south half of the district thru tonight. Heavy rain is possible with some storms, especially in northeast 279, 289, eastern 283 and all of 280. Temperatures will be much cooler today. On Thursday, it will generally be dry west of the divide with only a few higher elevations storms possible. Isolated thunderstorms will be possible east of the divide. && .RIW WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...Skrbac LONG TERM...Lipson AVIATION...Skrbac FIRE WEATHER...Skrbac
Hazardous Weather Outlook National Weather Service Riverton WY 317 AM MDT Wed Jul 11 2018 WYZ001>020-022>030-121400- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 317 AM MDT Wed Jul 11 2018 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight Isolated to scattered afternoon and evening thunderstorms, mainly across southern and central portions. Locally heavy to flooding rains and gusty winds possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Saturday...Isolated thunderstorms over the north. Elevated fire weather concerns central and south. Sunday and Monday...Isolated thunderstorms mainly along and east of the Continental Divide. .SPOTTER INFORMATION STATEMENT... Spotters are urged to report hail, wind gusts over 45 mph, heavy rainfall, and or flooding. Thank you.
Special Weather Statement National Weather Service Riverton WY 1210 PM MDT Wed Jul 11 2018 WYZ017>020-022-030-120000- Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain- East Sweetwater County- Including the cities of Riverton, Shoshoni, Lander, Jeffrey City, Casper, and Wamsutter 1210 PM MDT Wed Jul 11 2018 ...Thunderstorms with Very Heavy Rain Possible Later This Afternoon through Tonight... A very moist atmosphere combined with daytime heating and an approaching weather disturbance will help scattered to numerous showers and thunderstorms form around the area later this afternoon and continue well into the night. There is a chance that these storms will turn into an area of very heavy rain with flash flooding potential. The best chance of the heaviest rain appears to stretch from northeast Sweetwater County northeast into Eastern Fremont County and much of Natrona County. The thunderstorms will form over the western part of the area, potentially grow into area of heavy rain and thunderstorms and then move east and northeast through Natrona County. The storms will last the longest in Natrona County where they could continue into the early morning hours. There is still uncertainty as to how much and where the heaviest rain will fall but parts of this area could see 1 to 2 inches of rain. Natrona County seems to have the highest likelihood of these amounts this evening and overnight. Stay tuned for further statements and possible watches or warnings later today or tonight. Team Riverton
Special Weather Statement National Weather Service Riverton WY 120 PM MDT WED JUL 11 2018 WYZ015-017-018-111945- Wind River Basin-Wind River Mountains East-Lander Foothills- 120 PM MDT WED JUL 11 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FREMONT COUNTY UNTIL 145 PM MDT... At 119 PM MDT, Doppler radar was tracking a strong thunderstorm near Fort Washakie, moving northeast at 20 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. This strong thunderstorm will be near... Milford around 130 PM MDT. Fort Washakie around 140 PM MDT. Ethete around 145 PM MDT. Other locations impacted by this storm include Wyoming Indian Elementary School. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4280 10890 4291 10908 4318 10885 4301 10857 TIME...MOT...LOC 1919Z 220DEG 18KT 4292 10893 13
Special Weather Statement National Weather Service Riverton WY 122 PM MDT WED JUL 11 2018 WYZ002-005-007-111945- Owl Creek and Bridger Mountains-Southwest Big Horn Basin-Absaroka Mountains- 122 PM MDT WED JUL 11 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HOT SPRINGS COUNTY UNTIL 145 PM MDT... At 122 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles northwest of Anchor Dam, or 28 miles south of Meeteetse, moving northeast at 20 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Anchor Dam around 125 PM MDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4363 10894 4378 10907 4402 10874 4375 10849 TIME...MOT...LOC 1922Z 239DEG 19KT 4375 10892 13
Special Weather Statement
National Weather Service Riverton WY
123 PM MDT WED JUL 11 2018
WYZ014-025-112000-
Wind River Mountains West-Upper Green River Basin Foothills-
123 PM MDT WED JUL 11 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SUBLETTE COUNTY UNTIL 200
PM MDT...
At 123 PM MDT, Doppler radar was tracking a strong thunderstorm over
Wenz Field, or near Pinedale, moving northeast at 20 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
This strong thunderstorm will be near...
Boulder and Fremont Lake around 135 PM MDT.
Boulder Lake around 145 PM MDT.
Half Moon Lake around 150 PM MDT.
Other locations impacted by this storm include Boulder Lake
Campground and Pinedale Ralph Wenz Field.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4283 10997 4302 10964 4279 10946 4276 10955
4278 10956 4275 10959 4269 10982 4271 10984
4273 10989
TIME...MOT...LOC 1923Z 240DEG 16KT 4280 10983
13Special Weather Statement National Weather Service Riverton WY 156 PM MDT WED JUL 11 2018 WYZ019-112030- Green Mountains and Rattlesnake Range- 156 PM MDT WED JUL 11 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FREMONT COUNTY UNTIL 230 PM MDT... At 156 PM MDT, Doppler radar was tracking a strong thunderstorm over Sweetwater Station, or 18 miles west of Jeffrey City, moving northeast at 20 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of southeastern Fremont County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4239 10822 4255 10833 4279 10805 4248 10777 TIME...MOT...LOC 1956Z 242DEG 18KT 4251 10819 13
The Riverton/Lander radar (KRIW), 98 km away, was scanning. The volume nearest the first event began at 20:04 UTC.
1 hail. Local standard time, as filed.
A trained spotter reported nickel size hail to the east of Boulder.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 758414.